Arizona, 2011

Damaging Wind in Arizona, July 6, 2011

July 6, 2011 · NWS TWC · 1 event in 1 county or zone

Favorable southeast flow and abundant moisture resulted in severe thunderstorms producing winds in excess of 60 miles per hour.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Favorable southeast flow and abundant moisture resulted in severe thunderstorms producing winds in excess of 60 miles per hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 6, 2:10 PM MST, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 6, 2:10 PM MST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE TUCSON AZ
210 PM MST WED JUL 6 2011

.SYNOPSIS...DEEP MOISTURE AND A FAVORABLE FLOW WILL PROVIDE
AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE WEEK. SOME STORMS
WILL GENERATE STRONG WINDS AND HEAVY RAIN.

&&

.DISCUSSION...CURRENT RADAR IMAGERY SHOWS THE AFTERNOON CONVECTION
IS FORMING RIGHT ON SCHEDULE. THE STORMS ARE FORMING ALONG THE
CHIRICAHUA AND HUACHUCA MOUNTAINS...WITH STRONGER CELLS POPPING UP
ALONG THE RIM AS WELL. PLENTY OF INSTABILITY PRESENT BUT THE 12Z
SOUNDINGS...AND THE BUFR SOUNDINGS...BOTH SHOW A DROP IN MOISTURE IN
THE LOW LEVELS FROM YESTERDAY. RAIN RATES SHOULD BE SLIGHTLY LOWER
TODAY BUT THE FLASH FLOOD OR FLOODING THREAT WILL REMAIN GIVEN THE
SLOW MOVEMENT OF STORMS. THE INVERTED V SOUNDINGS SUGGESTED BY BUFR
DATA WILL KEEP OUR DAMAGING WIND POTENTIAL...BUT UPPER JET MAX HAS
SHIFTED WEST FROM YESTERDAY AND THERE IS LESS DIFFLUENCE ALOFT TO
WORK WITH. PLUS THE STEERING FLOW IS SLIGHTLY MORE EASTERLY TODAY
WHICH WOULD LIMIT THE NORTHERLY MOTION OF STORMS. SO I AM NOT
EXPECTED THE SAME LEVEL OF WIDESPREAD AND INTENSE THUNDERSTORM
ACTIVITY AS YESTERDAY. KEPT CHANCE POPS GOING FOR MOST OF THE CWA
WITH THE HIGHEST POPS ALONG THE HUACHUCA MOUNTAINS.

FOR TOMORROW...BUFR SOUNDINGS AGAIN SHOW A SIMILAR TEMP
PROFILE...BUT WIND SPEEDS APPEAR TO FALL OFF A BIT WHICH WOULD
PROMOTE SLOWER MOVING STORMS. LOWER LEVEL FLOW BECOMES LESS
ORGANIZED AND THE MOISTURE TAP TO THE GULF OF CALIFORNIA WEAKENS A
BIT. AS A RESULT...SFC DEW POINTS DROP A FEW POINTS LEAVING THE BEST
MOISTURE SOURCE IN THE FORM OF RECYCLED AIR. ALSO...THE UPPER HIGH
WILL BEGIN TRACKING EAST WITH AN AMPLIFIED RIDGE BUILDING OVER THE
ROCKIES. THIS IS STILL FAVORABLE MONSOONAL FLOW...BUT NOT THE
IDEALIZED SITUATION OF THE PAST FEW DAYS. SO WOULD EXPECT MORE
ISOLATED TO SCATTERED COVERAGE OF STORMS THROUGH THE END OF THE WEEK.

BY SATURDAY...THE UPPER HIGH SHIFTS TO THE GREAT PLAINS CAUSING THE
DESERT SOUTHWEST TO FALL INTO SOUTHERLY FLOW ALOFT ALONG WITH
INCREASING 1000-500MB THICKNESSES. SO A WARMING TREND TO SLIGHTLY
ABOVE SEASONABLE NORMS SHOULD TAKE PLACE. THE INSTABILITY WILL
REMAIN THOUGH AND THERE WILL BE SOME MOISTURE TO WORK WITH...SO
THINKING THE POPS IN THE CHANCE RANGE ARE JUSTIFIED WITH THE HIGHER
POPS SHIFTING TO THE EAST AND DRIER CONDITIONS OUT WEST.

THIS SHOULD BE THE DOMINANT PATTERN THROUGH EARLY NEXT WEEK UNTIL AN
UPPER TROUGH DIGS SOUTH OUT OF THE GULF OF ALASKA TOWARD THE PACIFIC
NORTHWEST ON TUESDAY. THIS WOULD SHIFT THE HIGH INTO THE EASTERN
U.S. PRODUCING A PATTERN EERILY REMINISCENT TO LATE JUNE WHEN
SOUTHEAST ARIZONA COULD NOT BUY RAIN. THE BIG DIFFERENCE IS THAT WE
SHOULD HAVE MOISTURE TO WORK WITH THIS TIME AROUND. SO EVEN GIVEN
THE UNFAVORABLE FLOW AND UPPER SYNOPTIC REGIME...WE SHOULD STILL
EXPERIENCE MOUNTAIN CONVECTION AND SOME CHANCE OF PRECIP ACROSS MUCH
OF SOUTHEAST ARIZONA.

&&

.AVIATION...ISOLD/SCT TSRA/SHRA WILL CONTINUE THRU 06Z THURSDAY.
MVFR CIGS/VSBYS...MOUNTAIN OBSCURATIONS AND WIND GUSTS OF 40-50 KTS
VICINITY STRONGER TSRA. GUSTY OUTFLOWS MAY CREATE REDUCED
VISIBILITIES IN BLDU. OTHERWISE SURFACE WIND GENERALLY LESS THAN 10
KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...EXPECT SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS INTO EARLY NEXT WEEK. STRONG...ERRATIC AND GUSTY WINDS
WILL OCCUR WITH THE THUNDERSTORM OUTFLOWS ALONG WITH LOCALIZED HEAVY
RAIN. OTHERWISE...A NORMAL DIURNAL WIND REGIME AND NEAR NORMAL
DAYTIME TEMPERATURES WILL PREVAIL INTO EARLY NEXT WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

JJB/KD

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 6, 12:48 PM MST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1248 PM MST WED JUL 6 2011

AZZ501>515-070600-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
1248 PM MST WED JUL 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE AGAIN TODAY ACROSS MOST OF SOUTHEAST
ARIZONA. THE STRONGEST THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WINDS. GUSTY WINDS COULD RESULT IN REDUCED VISIBILITIES IN
BLOWING DUST. SOME STORMS COULD ALSO PRODUCE NEARLY AN INCH OF RAIN
IN LESS THAN 30 MINUTES...WHICH COULD RESULT IN FLASH FLOODING.
LIGHTER RAIN AMOUNTS COULD PRODUCE FLASH FLOODING OVER AND NEAR
WILDFIRE BURN SCAR AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EVERY DAY INTO
EARLY NEXT WEEK MAINLY FROM EARLY AFTERNOON INTO THE EVENING.
THUNDERSTORMS WILL PRODUCE DANGEROUS LIGHTNING STRIKES AND MAY
CONTAIN POTENTIALLY DAMAGING WIND GUSTS AND FLASH FLOOD PRODUCING
HEAVY RAIN. EVEN MODERATE PRECIPITATION OVER THE AREAS SEVERELY
BURNED BY WILDFIRES WILL RESULT IN FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JJB

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 6, 1:34 PM MST, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
134 PM MST WED JUL 6 2011

AZZ503-513-062115-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
134 PM MST WED JUL 6 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SANTA CRUZ COUNTY UNTIL
215 PM MST...

AT 124 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES EAST OF NOGALES...MOVING WEST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...NOGALES...KINO SPRINGS AND
PATAGONIA LAKE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3151 11095 3151 11063 3133 11061 3134 11096
TIME...MOT...LOC 2034Z 087DEG 11KT 3141 11074

KD
Local storm report, Jul 6, 3:11 PM MST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
311 PM MST WED JUL 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     3 S AVRA VALLEY         32.39N 111.31W
07/05/2011                   PIMA               AZ   PUBLIC

            MESQUITE TREE SNAPPED AT THE BASE DUE TO THUNDERSTORM
            WINDS. ALSO MULTIPLE TREE LIMBS DOWN IN THE AREA.

&&

EVENT NUMBER TWC1100044

BROST

The radar

The Tucson radar (KEMX), 109 km away, was scanning. The volume nearest the first event began at 23:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cochise

When
July 6, 4:55 PM MST to 4:58 PM MST
Where
Cochise County, 1.38 mi S of (Dug)bisbee Douglas
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
31.450, -109.600

The Bisbee-Douglas International Airport ASOS recorded a 53 knot (61 mph) wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328656.